Flash Flood, Cattaraugus
- When
- August 9, 4:40 PM EST to 10:35 PM EST
- Where
- Cattaraugus County, Ischua
- Property damage
- $1.0 million
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.249, -78.679 (the zone’s center; the record gives no point)
Strong thunderstorms developed in a very moist atmosphere, dropping three to five inches of rain in a short amount of time onto already saturated ground. The heavy rains produced flash flooding over parts of the southern tier and Finger Lakes.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong thunderstorms developed in a very moist atmosphere, dropping three to five inches of rain in a short amount of time onto already saturated ground. The heavy rains produced flash flooding over parts of the southern tier and Finger Lakes. In Livingston county, the Towns of Nunda and Sparta were hardest hit. A reservoir line, which provides water to Nunda's water treatment plant, was damaged. An earthen dam on the 50-million-gallon drinking water reservoir was damaged. Families living below the dam were evacuated as a precaution. Many miles of roads and road shoulders were damaged, along with several bridges and culverts. In Cattaraugus county, the town of Ischua sustained additional flood damage. Sections of Route 16 were washed out between Five Mile Road and Maplehurst Road. A resident living next to Ischua Creek said the water rose eight to ten feet in two hours between 7:00 and 9:00 PM. In Allegany county, also hard hit by previous flash flood events, the towns of Friendship, Angelica and Richburg were hardest hit. Route 275 was closed as three bridges were damaged. County Route 34 was also closed due to a bridge collapse. A woman had to be rescued by the Richburg Fire Department. The 35-year-old female tried to rescue her animals and was caught up in swift moving water and washed 300 yards downstream. The woman clung to a tree before being rescued. The three counties, Cattaraugus, Livingston, and Allegany, were later declared State and Federal Disaster areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 1:55 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 255 PM EDT SAT AUG 9 2003 THINGS ARE STARTING TO POP AGAIN THIS AFTERNOON AS DAYTIME HEATING HAS BROUGHT SURFACE TEMPERATURES TO THE CONVECTIVE LEVELS. UPPER FLOW WEAK STILL SO HEAVY RAIN AMOUNTS POSSIBLE IN LOCALIZED AREAS. NO FLOOD WATCH AT THIS TIME. WE WILL HANDLE SMALL AREAS WITH URBAN AND SMALL STREAMS ADVISORIES UNLESS SOMETHING INDICATES MORE THAN FLASH FLOOD GUIDANCE. NOT MUCH CHANGE TO LOOK FORWARD TO IN THE NEAR FUTURE AS UPPER TROUGH CONTINUES TO KEEP US IN AN UNSTABLE AIRMASS WITH SHORT WAVES ROTATING THROUGH ITS BASE. WILL GO WITH LIKELY POPS OVERNIGHT FOR MOST AREAS...CATEGORICAL FOR THE EASTERN LAKE ONTARIO REGION EVEN WITH THE LOSS OF DAYTIME HEATING. SUNDAY LOOKS VERY SIMILAR TO TODAY ALTHOUGH IT MAY NOT WAIT UNTIL DAYTIME HEATING AS UPPER AIR SUPPORT IS A LITTLE MORE DEFINED. WILL NOT STRESS ANY TIMING. SUNDAY NIGHT THROUGH MONDAY...UPPER TROUGH STILL A MAJOR PLAYER BUT A LITTLE DRYING ALOFT. SCATTERED ACTIVITY WITH CHANCE POPS STILL LOOKS GOOD AT THIS POINT. TUESDAY...AXIS OF TROUGH MOVES A LITTLE TO OUR SOUTHEAST ON THE ETA ALTHOUGH THE GFS HANGS IT BACK TO OUR WEST. WILL FAVOR THE ETA SOLUTION AT THIS TIME AS IT BLENDS BETTER WITH WHAT WE HAD IN FOR MIDWEEK. EVEN WITH THE GFS HANGING THE UPPER TROUGH BACK OVER US LONGER...DRIER AIR AND A SURFACE HIGH BUILDING IN FROM THE NORTHWEST SHOULD ALLOW US TO KEEP OUR DRY FORECAST FROM WEDNESDAY THROUGH SATURDAY. LAST EVENING MRF IS CERTAINLY IN AGREEMENT WITH THE PROMISED UPCOMING PATTERN CHANGE. THATS ALL FOR NOW. ZONES SHOULD BE ON THE STREET BY 4 PM. .BUF...NONE. SAGE
NYZ001>008-010>014-019>021-085-090800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 357 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY SHOWERS AND SCATTERED THUNDERSTORMS WILL REDEVELOP TODAY...ESPECIALLY DURING THE AFTERNOON. SOME OF THE SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN A SHORT PERIOD OF TIME. THIS COULD RESULT IN SOME FLOODING IN LOW LYING AREAS AND ALONG SMALLER STREAMS AND CREEKS. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A SIMILAR TREND IS EXPECTED SUNDAY WHEN SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN IN A SHORT PERIOD OF TIME. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374999, 5375000, 5375001.